Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 71, NWS Lincoln, IL

July 4, 2022Marshall County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 4, 2022, 3:24 PM CDT for Marshall County, Woodford County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2022, 3:24 PM CDT (20:24 UTC)
Expired
Jul 4, 2022, 4:00 PM CDT
In force
36 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS53 KILX 042024
SVRILX
ILC123-203-042100-
/O.NEW.KILX.SV.W.0071.220704T2024Z-220704T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
324 PM CDT Mon Jul 4 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in central Illinois...
  Northeastern Woodford County in central Illinois...

* Until 400 PM CDT.

* At 323 PM CDT, a severe thunderstorm was located near Minonk, or 13
  miles northeast of Eureka, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Minonk around 340 PM CDT.

This includes Interstate 39 between mile markers 21 and 31.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4093 8905 4093 8893 4085 8893 4079 8915
      4093 8922 4097 8905
TIME...MOT...LOC 2023Z 234DEG 19KT 4089 8914 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJA
2 follow-up statements
982 
WWUS53 KILX 042034
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
334 PM CDT Mon Jul 4 2022

ILC123-042043-
/O.CAN.KILX.SV.W.0071.000000T0000Z-220704T2100Z/
Marshall-
334 PM CDT Mon Jul 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4085 8893 4079 8915 4092 8922 4093 8893
TIME...MOT...LOC 2033Z 234DEG 19KT 4092 8908 

$$

ILC203-042100-
/O.CON.KILX.SV.W.0071.000000T0000Z-220704T2100Z/
Woodford-
334 PM CDT Mon Jul 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN WOODFORD COUNTY...

At 333 PM CDT, a severe thunderstorm was located over Minonk, or 17
miles northeast of Eureka, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Woodford County, including the following locations...
Benson.

This includes Interstate 39 between mile markers 21 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4085 8893 4079 8915 4092 8922 4093 8893
TIME...MOT...LOC 2033Z 234DEG 19KT 4092 8908 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJA
257 
WWUS53 KILX 042052
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
352 PM CDT Mon Jul 4 2022

ILC203-042102-
/O.EXP.KILX.SV.W.0071.000000T0000Z-220704T2100Z/
Woodford-
352 PM CDT Mon Jul 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODFORD COUNTY
WILL EXPIRE AT 400 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4085 8893 4079 8915 4092 8922 4093 8893
TIME...MOT...LOC 2052Z 234DEG 19KT 4098 8898 

$$

MJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:37 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 12:37 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1237 PM CDT Mon Jul 4 2022

.SYNOPSIS...
Issued at 330 AM CDT Mon Jul 4 2022

Hot and humid weather will return to central and southeast IL
today and continue through Thursday, with highs in the 90s and
triple digit heat indices during the afternoons. Isolated showers
and thunderstorms will be possible this afternoon and tonight,
mainly along and north of the I-74 corridor. There will be a
chance of showers and thunderstorms Tuesday and Tuesday night
mainly northeast of Lincoln. A daily chance of showers and
thunderstorms will occur from Wednesday through Friday night as
temperatures and humidity levels lower toward the end of the
week.

&&

.UPDATE...
Issued at 1047 AM CDT Mon Jul 4 2022

A surface low has moved east into the mid-Atlantic region this
morning, with a surface low positioned over eastern SD. Central
Illinois is between these two features, with a warm front
associated with the surface low currently from southwestern IA
into southern IL. The warm front will lift northward today,
bringing warm and very humid air northward behind it. Dew points
on the south side of the warm front are in the mid 70s F.

A convective complex which has been progressing across IA through
the early morning hours continues on the "cool" side of the warm
front, just entering northwestern IL. Slow cloud development has
been noted on the southeast flank of this complex. Somewhat modest
lapse rates as noted on this morning's ILX sounding, with little
mechanism for cooling aloft, may cause developing convection over
the ILX forecast area to struggle a bit from this morning through
the early afternoon. Despite this, precip chances have been
increased a bit north of I-72 mainly through the mid-afternoon or
so. The timing of the warm front will be another key to convective
potential this afternoon. South of the warm front will be greater
moisture values, but also warmer air aloft which may further limit
convective growth. A few CAMs continue to show deep convection
over western/northwestern portions of the ILX forecast area this
afternoon, and this possibility will have to be monitored.

Other than fine- tuning precip chances through the afternoon and
evening/overnight period, only minor updates were made to the
forecast this morning.

&&

.SHORT TERM...(Today through Tuesday)
ISSUED AT 400 AM CDT Mon Jul 4 2022

Heat advisory remains in effect for sw third of CWA from 2 pm
today through Wed evening. Heat advisory has been expanded over
rest of CWA from noon to 9 pm on Tuesday. Heat indices to peak
from 100-105F over sw CWA this afternoon and approaching 110 over
much of CWA on Tuesday afternoon. Heat indices of 105-110 appear
likely on Wed afternoon especially from I-74 south and heat
advisory may need to be extended into Wednesday over parts of CWA.

Other concern is MCS over western IA/ne Nebraska into eastern SD
and sw MN. Latest CAMs show this cluster of convection tracking
eastward into nw IL late this morning and then mainly area of
convection passes north of CWA this afternoon with isolated
convection possible into mainly northern CWA. SPC day1 outlook
continues marginal to slight risk of severe storms this afternoon
north of a Quincy to Decatur to Paris line for damaging winds and
hail, and also 2 to less than 5% risk of tornadoes in the slight
risk area north of Peoria and El Paso. Stronger wind shear of
30-40 kts this afternoon over northern CWA while at least moderate
instability with CAPEs peaking from 2200-3700 J/kg by late
afternoon. WPC has marginal risk of excessive rainfall over
northern CWA this afternoon where PW values elevate to 1.9-2.25
inches.

Southerly breezes developing this morning to increase heat and
humidity over area with highs in the lower 90s over much of CWA
(upper 80s north of I-74 where more cloud cover and convection
chances). Dewpoints climbing into the low to mid 70s with
afternoon heat indices of 97 to 105F, highest from Jacksonville sw
toward MS river valley.

Consensus of CAMs show more strong convection firing up over WI
and Lake MI and tracking se into the southern Great Lakes
overnight into Tue morning, and mainly passing ne of CWA. Held
onto a slight chance of convection from I-74 ne tonight. Muggy
lows overnight in the mid 70s, with some upper 70s in larger urban
areas.

.LONG TERM...(Tuesday night through Sunday)
ISSUED AT 430 AM CDT Mon Jul 4 2022

Strong 595 dm 500 mb subtropical ridge along TX/LA border noses
into IL through Tue and brings our next heat wave this week. Highs
Tue in the mid to upper 90s with dewpoints in the mid to upper 70s
giving afternoon heat indices 107-112F. Expanded heat advisory to
rest of CWA for Tuesday afternoon into mid Tue evening. Portions
of CWA may need to be upgraded to a heat warning on Tue afternoon
and will be dependent on outflow boundaries from MCS activity to
our north and ne.

Convection chances still appear low on Tue and Tue night, and
mainly over northern and eastern portions of CWA. Outflow boundary
from storms moving se through southern Great Lakes Tue morning
could refire convection Tue afternoon over ne and eastern CWA. SPC
day2 outlook has marginal to slight risk of severe storms over
CWA Tue afternoon and early Tue evening with the slight risk over
ne half of CWA. Wind shear is weaker Tue over CWA so tornado
threat is more over northern IL. If convection occurs could also
be chance of heavy rains with PW values of 1.5-2 inches and above
2 inches over northern IL pooling near a frontal boundary. WPC has
marginal risk of excessive rainfall over ne CWA Tue/Tue night and
over most of CWA on Wed/Wed night.

More nocturnal MCS activity sets up north of area Tue night and
tracks se toward Ohio river valley Wed and our area will be on sw
fringe of this system too. SPC day3 outlook has slight risk of
severe over all but far sw CWA where marginal risk severe is for
Wed afternoon/evening. Highs Wed in the lower 90s northern CWA and
mid to upper 90s southern/sw CWA. Heat indices Wed afternoon
should reach 105-110F and much of area will likely need another
heat advisory. Currently we have heat advisory sw third of CWA
through Wed evening.

Thu appears to have better chance of convection this far south
into central and southeast IL as upper level ridge is flattened
and suppressed southward a bit more allowing frontal boundary to
slowly move southward into central IL. Severe storms may be
possible Thu though not currently in an outlook plus PW water
values are 1.8-2.4 inches so heavy rain threat continues. Highs
Thu range from upper 80s to around 90F northern CWA and mid 90s in
southeast IL, where heat indices could reach near 105F Thu
afternoon and if that happens then heat advisory would eventually
need to be extended into Thu for southern CWA, especially from
Springfield to Terre Haute south.

Convection chances likely linger into Friday over area with highs
in the upper 80s and lower 90s, warmest southern CWA. Finally have
frontal boundary and its convection shifting south of area on
Saturday and only have small chances of convection in southeast IL
on Saturday. Also we will see temperatures and humidity levels
lowering closer to seasonable levels, with highs in the mid to
upper 80s for this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1229 PM CDT Mon Jul 4 2022

Predominantly VFR conditions are expected at all TAF sites through
18z Tuesday. Brief MVFR visibility could occur in SHRA or TSRA
this afternoon should a shower move over a TAF site, with the
highest probability being at KPIA and KBMI where brief VCTS is
included. SHRA/TSRA chances should decrease quickly this evening.
There is an outside chance at -SHRA/-TSRA during the early morning
hours on Tuesday as well, with MVFR probabilities quite low.
There is a low probability of a shift to north wind due to outflow early
Tuesday morning as well.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 11 PM CDT Wednesday for ILZ040-047-049>052-
061-066-071-072.

Heat Advisory from noon to 9 PM CDT Tuesday for ILZ027>031-
036>038-041>046-048-053>057-062-063-067-068-073.

&&

UPDATE...AAT
SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...AAT
Hazardous weather outlook, Jul 4, 3:20 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
320 PM CDT Mon Jul 4 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-052030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
320 PM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

A cluster of strong-to-severe storms may impact portions of northeast
Illinois this evening before dissipating. This activity will be
confined to areas north of Interstate 74 and east of Interstate 55
between the hours of 4pm and 8pm. The main hazards with any storms
will be gusty thunderstorm winds, heavy rainfall, and cloud-to-
ground lightning.

Overnight lows will only cool into the upper 70s tonight, providing
little relief from the oppressive heat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...there is a Slight Risk of severe
thunderstorms over a large portion of central and northern Illinois,
with Marginal Risk in southern portions of Illinois.

Occasional thunderstorms should be anticipated Thursday and Friday.
It is too early to determine severe weather risk later in the week.

Hot weather will continue Tuesday through Thursday, with afternoon
heat indices from 100 to 110 for portions of central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later in the week.

MJA

In the hours before

Special weather statement, Jul 4, 2:27 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Lincoln IL
227 PM CDT Mon Jul 4 2022

ILZ030-041945-
Marshall-
227 PM CDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of eastern Marshall
County through 245 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minonk, or 14 miles southwest of Streator, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of eastern Marshall
County.

This includes Interstate 39 between mile markers 29 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4093 8905 4093 8918 4110 8925 4110 8905
TIME...MOT...LOC 1927Z 264DEG 25KT 4098 8903

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MJA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:27 PM CDTSpecial Weather StatementILXMarshall18 min
Jul 4, 4:30 PM CDTSevere Thunderstorm WarningILXMcLean30 min
Jul 4, 4:59 PM CDTSevere Thunderstorm WarningILXMcLean16 min
Jul 4, 5:12 PM CDTSevere Thunderstorm WarningILXVermilion48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.